Alert archive / California / Wind Advisories in 2011
Wind Advisory 28, NWS Hanford, CA
NWS Hanford, CA issued this wind advisory at May 18, 2011, 12:13 PM PDT. It took effect at May 18, 2011, 3:00 PM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2011, 12:13 PM PDT (19:13 UTC)
- In effect from
- May 18, 2011, 3:00 PM PDT
- Expired
- May 18, 2011, 11:01 PM PDT
- In force
- 8 hr
- Issued by
- NWS Hanford, CA
The text
As transmitted, in the capitals the NWS used until 2016.
936 WWUS76 KHNX 181913 NPWHNX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HANFORD CA 1213 PM PDT WED MAY 18 2011 ...GUSTY WINDS BELOW THE PASSES LATER THIS AFTERNOON INTO TONIGHT... CAZ099-190400- /O.NEW.KHNX.WI.Y.0028.110518T2200Z-110519T0700Z/ SOUTHEASTERN KERN COUNTY DESERT- 1213 PM PDT WED MAY 18 2011 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT... THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A WIND ADVISORY FOR THE SOUTHEASTERN KERN COUNTY DESERT...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT. * WINDS: WEST 25 TO 35 MPH WITH GUSTS TO 50 MPH BELOW THE PASSES. * TIMING: 3 PM THIS AFTERNOON UNTIL MIDNIGHT. * LOCATIONS INCLUDE: ROSAMOND...CALIFORNIA CITY...EDWARDS AFB... MOJAVE * IMPACTS: STRONG WINDS IN THE VICINITY OF MOJAVE ALONG HIGHWAY 58 AND GUSTY CROSSWINDS ALONG HIGHWAY 14 WILL HAMPER DRIVING ABILITY FROM LATE THIS AFTERNOON THROUGH THE FIRST PART OF TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WIND ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO CROSS WINDS WHEN DRIVING A HIGH PROFILE VEHICLE SUCH AS A CAMPER OR TRACTOR TRAILER. && $$ DURFEE WEATHER.GOV/HANFORD
2 follow-up statements
939 WWUS76 KHNX 190341 NPWHNX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HANFORD CA 841 PM PDT WED MAY 18 2011 ...GUSTY WINDS BELOW THE PASSES TONIGHT... CAZ099-190700- /O.CON.KHNX.WI.Y.0028.000000T0000Z-110519T0700Z/ SOUTHEASTERN KERN COUNTY DESERT- 841 PM PDT WED MAY 18 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT FOR THE SOUTHEASTERN KERN COUNTY DESERT. * WINDS: WEST 25 TO 35 MPH WITH GUSTS TO 50 MPH BELOW THE PASSES. * TIMING: STRONG GUSTY WINDS CONTINUING THROUGH MIDNIGHT. * LOCATIONS INCLUDE: ROSAMOND...CALIFORNIA CITY...EDWARDS AFB... MOJAVE * IMPACTS: STRONG WINDS IN THE VICINITY OF MOJAVE ALONG HIGHWAY 58 AND GUSTY CROSSWINDS ALONG HIGHWAY 14 WILL HAMPER DRIVING ABILITY THROUGH LATE THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WIND ADVISORY AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO CROSS WINDS WHEN DRIVING A HIGH PROFILE VEHICLE SUCH AS A CAMPER OR TRACTOR TRAILER. && $$ DCH WEATHER.GOV/HANFORD
323 WWUS76 KHNX 190601 NPWHNX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HANFORD CA 1101 PM PDT WED MAY 18 2011 CAZ099-190715- /O.CAN.KHNX.WI.Y.0028.000000T0000Z-110519T0700Z/ SOUTHEASTERN KERN COUNTY DESERT- 1101 PM PDT WED MAY 18 2011 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HANFORD HAS CANCELLED THE WIND ADVISORY FOR THE SOUTHEASTERN KERN COUNTY DESERT. GUSTY WINDS HAVE DIMINISHED ACROSS THE HIGH DESERT. THE MAY HOWEVER BE SOME LOCAL GUSTS TO 40 MPH BELOW PASSES PRIOR TO SUNRISE. $$ BINGHAM WEATHER.GOV/HANFORD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at May 18, 11:10 AM PDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 18, 11:10 AM PDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED SYNOPSIS NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 1110 AM PDT WED MAY 18 2011 .SYNOPSIS... SCATTERED RAINSHOWERS AND ISOLATED AFTERNOON THUNDERSTORMS EXPECTED OVER THE SAN JOAQUIN VALLEY AND FOOTHILLS TODAY. WINTER WEATHER OVER THE MOUNTAINS EXITS TODAY LEAVING THE POSSIBLILTY OF AFTERNOON THUNDERSTORMS THERE AS WELL. WEAK HIGH PRESSURE RIDGING WILL MOVE OVER THE AREA OVER THE NEXT FEW DAYS PROVIDING DRIER AND WARMER CONDITIONS. && ...MAX TEMPS LOWERED FOR TODAY... .DISCUSSION...THE WEATHER ACROSS THE CENTRAL CA INTERIOR WILL REMAIN UNSETTLED AND UNSEASONABLY COOL TODAY AS A RATHER DEEP UPPER LEVEL TROUGH INCHES ITS WAY EASTWARD INTO THE GREAT BASIN. ALTHOUGH THE UPPER LEVELS OF THE ATMOSPHERE ARE FORECAST TO SLOWLY WARM THIS AFTERNOON...IT WILL BE COLD ENOUGH FOR ISOLD THUNDERSTORMS WITH SMALL HAIL OVER THE NORTHERN HALF OF THE CWA THIS AFTERNOON AS 500 MB TEMPS SIT AROUND -24C. THIS IS A LITTLE FARTHER WEST THAN THE RISK AREA OUTLINED BY SPC BUT JUDGING HOW EXPANSIVE THE COLD AIR ALOFT IS WITH THIS STORM SYSTEM AND HOW MUCH COLD CU STILL EXISTS ON SATELLITE IMAGERY OVER THE EASTERN PACIFIC THIS MORNING...THIS SEEMS PLAUSIBLE. OTHERWISE...SCATTERED SHOWERS WILL LINGER OVER MUCH OF THE CWA UNTIL DUSK. ALTHOUGH THE BULK OF PRECIPITATION WITH THIS STORM HAS ALREADY OCCURRED... RESIDUAL SNOW SHOWERS OVER THE HIGHER ELEVATIONS OF THE SIERRA COULD STILL PRODUCE LOCAL NEW SNOW ACCUMS OF UP TO 4 OR 5 INCHES ABOVE 7K FEET. WHATEVER THE CASE...WINTERLIKE DRIVING CONDITIONS WILL LIKELY PERSIST OVER THE HIGH SIERRA LONG AFTER THE WINTER STORM WARNING EXPIRES AT 11 AM. A PRECIPITATION SUMMARY WILL BE ISSUED LATER THIS MORNING FOR THIS STORM WHICH...COINCIDENTALLY...BROUGHT WETTING RAIN TO THE ENTIRE SJ VLY AND PRODUCED LOCAL RAINFALL OF AN INCH OR MORE IN THE SIERRA FOOTHILLS. TODAY MIGHT ALSO BE THE COOLEST MAY 18TH SINCE 1994. ON THAT DATE...THE HIGH TEMP IN FRESNO WAS ONLY 63 DEGREES AND THE HIGH TEMP AT MEADOWS FIELD IN BFL WAS 68 DEGREES. A NORTHWESTERLY FLOW ALOFT IN THE WAKE OF THIS STORM SYSTEM WILL KEEP CLOUDS BANKED UP ALONG THE WEST SLOPES OF THE SIERRA AND THE NORTH FACING SLOPES OF THE TEHACHAPI MOUNTAINS INTO THU MORNING. AND THE THREAT OF SHOWERS WILL STILL CONTINUE OVER THE HIGHER ELEVATIONS OF THE SIERRA THROUGH THURSDAY AFTERNOON. ELSEWHERE...THURSDAY WILL BE LESS CLOUDY AND A BIT WARMER. WEATHER MORE TYPICAL OF MID MAY WILL FINALLY RETURN BY FRIDAY AFTERNOON AS A WEAK RIDGE OF HIGH PRESSURE ALOFT MOVES OVER CA. TEMPERATURES WILL RECOVER TO SEASONABLE LEVELS BY THEN. THE WEEKEND WILL TREND CLOUDIER AND COOLER AGAIN AS A WEAK UPPER LEVEL TROUGH MOVES INLAND FROM THE PACIFIC. THIS PARTICULAR SYSTEM LOOKS RATHER MOISTURE STARVED BUT IT STILL MAY BRING A FEW SHOWERS TO THE SOUTHERN SIERRA BY SATURDAY AFTERNOON. OTHERWISE...A STRENGTHENING ONSHORE FLOW WILL BRING OCEAN COOLED AIR INTO THE SJ VLY THIS WEEKEND WITH A RETURN OF GUSTY WINDS THROUGH AND BELOW THE MOUNTAIN PASSES OF KERN COUNTY...ESPECIALLY BY SUNDAY. NEXT WEEK WILL BEGIN COOLER THAN NORMAL AS THE TROUGH SLIDES INTO THE GREAT BASIN AND A DRY NORTHWESTERLY FLOW ALOFT RESIDES OVER CA. A WARMING TREND WILL BEGIN TUESDAY AND CONTINUE THROUGH WEDNESDAY AS A HIGH PRESSURE RIDGE BUILDS ALONG THE WEST COAST. HOWEVER...THE LONG RANGE MODELS FLATTEN THIS RIDGE AND TREND TEMPS SLIGHTLY COOLER AGAIN DURING THE LATTER PART OF NEXT WEEK. && .PREV DISCUSSION... /ISSUED 324 AM PDT WED MAY 18 2011/ DISCUSSION... SHOWERS ACROSS THE AREA WILL CONTINUE TODAY. LOW PRESSURE CENTER IS MOVING OVER THE REGION PROVIDING PLENTY OF SHOWERS AND EVEN A FEW THUNDERSTORMS. THE BROAD UPPER LOW WILL BE SLOW TO MOVE OUT BY LATER TODAY AS PATTERN ACROSS THE US IS IN AN OMEGA BLOCK PATTERN. THE UPPER LOW WILL BE OUT OF THE REGION BY THURSDAY WITH A WEAK EPAC RIDGE BUILDING IN ON FRIDAY. WARMER TEMPS AND DRIER CONDITIONS ARE EXPECTED. COLD FRONT WILL MOVE THROUGH THE AREA ON SATURDAY NIGHT INTO SUNDAY WITH A CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS ON SUNDAY. COLD AIR ALOFT WILL CREATE AN UNSTABLE ATMS. WE ARE TRENDING TOWARDS THE ECMWF IN THE EXTENDED AS THE GFS HAS BACKED OFF WITH THE DIGGING SYSTEM ON OVER REGION. RUN TO RUN CONSISTENCY WITH THE ECM IS SUPERIOR TO THE GFS AT THIS TIME. UNSETTLED ON MONDAY AS THE UPPER LOW IS SLOW TO MOVE OUT AND NW FLOW WILL PREVAIL WITH CONTINUED BELOW NORMAL TEMPERATURES. WEAK UPPER RIDGE WILL BUILD IN FROM THE EPAC AND WARM THINGS UP A BIT BY TUESDAY AND WEDNESDAY FOR NEXT WEEK. && .AVIATION... WIDESPREAD MVFR IN LOW CLOUDS AND PRECIPITATION AND AREAS OF IFR IN MOUNTAIN OBSCURATIONS ACROSS THE SOUTHERN SIERRA NEVADA AND TEHACHAPI MOUNTAINS. SHOWERS IN THE CENTRAL SAN JOAQUIN WITH LCL IFR CIGS TOWARDS MERCED UNTIL 20Z...OTHERWISE AREAS OF MVFR CONDITIONS CAN BE EXPECTED IN THE SAN JOAQUIN VALLEY UNTIL 03Z THURSDAY. VFR CONDITIONS WILL PREVAIL ELSEWHERE ACROSS THE CENTRAL CA INTERIOR THROUGH 18Z THURSDAY. && .AIR QUALITY ISSUES... NONE. && .HNX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DURFEE PREVIOUS DISCUSSION...JDB AVN/FW...MV SYNOPSIS...WP WEATHER.GOV/HANFORD
Hazardous weather outlook, May 18, 9:57 AM PDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 957 AM PDT WED MAY 18 2011 CAZ096-097-191700- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS- 957 AM PDT WED MAY 18 2011 ...WINTER WEATHER AND THUNDERSTORMS IN THE MOUNTAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT ABOVE 6000 FEET FOR THE SOUTHERN SIERRA NEVADA...FROM YOSEMITE TO THE KERN COUNTY LINE UNTIL 11 AM TODAY. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. CAZ089-090-093-191700- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- 957 AM PDT WED MAY 18 2011 ...AFTERNOON THUNDERSTORMS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL SAN JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. WP
In the hours before
Local storm report, May 18, 11:45 AM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1145 AM PDT WED MAY 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW CHAGOOPA PLATEAU 36.50N 118.44W
05/17/2011 E5.1 INCH TULARE CA MESONET
SNOTEL AT ELEVATION 10,300 FEET.
0500 AM HEAVY SNOW OSTRANDER LAKE 37.64N 119.55W
05/18/2011 E6.7 INCH MARIPOSA CA MESONET
SNOTEL AT ELEVATION 8,200 FEET.
0800 AM HEAVY SNOW TENAYA LAKE 37.84N 119.45W
05/18/2011 E10.0 INCH MARIPOSA CA MESONET
SNOTEL AT ELEVATION 8,150 FEET.
&&
BSONearby
Wind Advisories in California, 2011Every wind advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.